Medical questions & health advice by licensed doctors
"What to do if I am sudden breaking out in itchy bumps on my side that is slowly progressing?"
I am a 23 year old female. I do not suffer from any allergies. My back started itching about two weeks ago and the itching is only progression. I tried taking benadryl and hydrocortisone but no relief.
I suggest showing this rash to your primary care doctor, as it has been going on for two weeks now and you have not had much relief from antihistamines (Benadryl) or over the counter hydrocortisone cream. This means that the rash should be diagnosed so a better treatment can be prescribed. It is still likely that you are dealing with some sort of contact reaction of the skin.
See a doctor who can help
Find a Primary care-doctors near you
Typical things that can provoke these reactions include new soaps, personal care products, and laundry detergents. You should think back to see if you have recently started using anything new and, if so, obviously discontinue it. Sometimes contact reactions can be significant enough that over the counter medicines, like over the counter hydrocortisone, do not work, and stronger creams are needed. Another possibility would be eczema, which is an inflammation of the skin caused by dryness, and characterized by itching and redness. Again, eczema will respond usually to moisturizing and to prescription strength steroid creams. Finally, it is possible that you have small infections of some of the hair shafts, called folliculitis, although this seems less like based on the description you give. Regardless, your doctor will help you figure out what is going on and what you should do about it.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.